Effects of phenylbutazone alone or in combination with a nutritional therapeutic on gastric ulcers, intestinal permeability, and fecal microbiota in horses
- Additional Document Info
- View All
BACKGROUND: Gastrointestinal (GI) injury and dysbiosis are adverse events associated with nonsteroidal anti-inflammatory drug (NSAID) use in horses. Phenylbutazone has been shown to alter GI barrier function both in vitro and ex vivo, but its effects on barrier function have not been assessed in vivo. In addition, the ability of nutritional therapeutics to prevent these changes is not known. OBJECTIVE: Our objectives were to determine whether (a) phenylbutazone affected barrier function in vivo and (b) if phenylbutazone-induced GI injury could be ameliorated by the use of a nutritional therapeutic. ANIMALS: Thirty healthy horses were randomly assigned to 3 groups (n = 10 per group): control, phenylbutazone, or phenylbutazone plus nutritional therapeutic. METHODS: This study was conducted as a blinded, randomized block design. All horses were managed identically throughout the study period. Samples were collected throughout the study period to monitor fecal microbiota changes and gastric ulcers before and after treatment. Quantification of the bacterial 16S rRNA gene in blood was used as a marker of intestinal permeability. RESULTS: Phenylbutazone increased amounts of bacterial 16S rDNA in circulation 3.02-fold (95% confidence interval [CI], 0.1.89-4.17), increased gastric ulceration score by a mean of 1.1 grade (P = .02), and induced specific changes in the microbiota, including loss of Pseudobutyrivibrio of family Lachnospiraceae. These changes were attenuated by nutritional treatment. CONCLUSIONS AND CLINICAL IMPORTANCE: Collectively, these findings suggest that phenylbutazone induces GI injury, including impaired barrier function, and that nutritional treatment could attenuate these changes.
author list (cited authors)
Whitfield‐Cargile, C. M., Coleman, M. C., Cohen, N. D., Chamoun‐Emanuelli, A. M., DeSolis, C. N., Tetrault, T., ... Much, M.